Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Pittsburgh, PA

June 14, 20214 counties in West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2021, 6:51 PM EDT for 4 counties in West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2021, 6:51 PM EDT (22:51 UTC)
Expired
Jun 14, 2021, 7:30 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, WV, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:12 PM EDTHAIL 1Rowlesburg, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS51 KPBZ 142251
SVRPBZ
WVC049-061-077-093-142330-
/O.NEW.KPBZ.SV.W.0050.210614T2251Z-210614T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
651 PM EDT Mon Jun 14 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monongalia County in northern West Virginia...
  Northwestern Tucker County in northeastern West Virginia...
  Preston County in northeastern West Virginia...
  Southeastern Marion County in northern West Virginia...

* Until 730 PM EDT.

* At 651 PM EDT, severe thunderstorms were located along a line
  extending from Brookhaven to near Winfield, moving southeast at 45
  mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Emergency management.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Morgantown...                     Fairmont...
  Kingwood...                       Terra Alta...
  Rowlesburg...                     Pleasant Valley...
  Winfield...                       Monongah...
  Newburg...                        Brookhaven...
  Reedsville...                     Masontown...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 7, and 
  between mile markers 11 and 15.
  Interstate 79 in West Virginia between mile markers 132 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3913 7984 3923 7981 3925 7985 3928 7986
      3930 7990 3944 7989 3945 7994 3942 8001
      3940 8003 3939 8009 3941 8011 3940 8012
      3939 8017 3946 8021 3969 7982 3944 7948
      3919 7949 3911 7981
TIME...MOT...LOC 2251Z 318DEG 38KT 3962 7986 3946 8005 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
823 
WWUS51 KPBZ 142305
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
705 PM EDT Mon Jun 14 2021

WVC049-061-077-093-142330-
/O.CON.KPBZ.SV.W.0050.000000T0000Z-210614T2330Z/
Monongalia WV-Tucker WV-Preston WV-Marion WV-
705 PM EDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN MONONGALIA...NORTHWESTERN TUCKER...PRESTON AND
SOUTHEASTERN MARION COUNTIES...

At 705 PM EDT, severe thunderstorms were located along a line
extending from near Kingwood to near Grafton, moving southeast at 45
mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Emergency management.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Kingwood...                       Terra Alta...
Rowlesburg...                     Newburg...
Reedsville...                     Masontown...
Albright...                       Tunnelton...
Hannahsville...                   Elgon...
Lead Mine...                      Pifer Moutain...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3913 7984 3923 7981 3925 7985 3928 7986
      3930 7990 3944 7989 3945 7994 3942 8001
      3940 8003 3944 8006 3963 7974 3944 7948
      3919 7949 3911 7981
TIME...MOT...LOC 2305Z 318DEG 38KT 3952 7975 3936 7994 

HAIL...1.00IN
WIND...60MPH
 
$$
912 
WWUS51 KPBZ 142329
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
729 PM EDT Mon Jun 14 2021

WVC049-061-077-093-142338-
/O.EXP.KPBZ.SV.W.0050.000000T0000Z-210614T2330Z/
Monongalia WV-Tucker WV-Preston WV-Marion WV-
729 PM EDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONONGALIA...
NORTHWESTERN TUCKER...PRESTON AND SOUTHEASTERN MARION COUNTIES WILL
EXPIRE AT 730 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern and northeastern West Virginia.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Preston County and Tucker County until 800 PM EDT.

LAT...LON 3913 7984 3923 7981 3925 7985 3928 7986
      3930 7990 3944 7989 3945 7994 3942 8001
      3940 8003 3944 8006 3963 7974 3944 7948
      3919 7949 3911 7981
TIME...MOT...LOC 2328Z 318DEG 38KT 3936 7956 3920 7975 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:11 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 14, 6:11 PM EDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
611 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Thunderstorms will end over southern portions of the area this
evening as a cold front exits the region Another crossing
disturbance will maintain lower shower and thunderstorm chances
Tuesday. High pressure will then provide dry and cooler weather for
Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Line of storms continues to move southeast, ahead of a southward
moving cold front. The activity has been maintained by numerous
outflow boundaries that continue to spread away from dying
convection. The first severe watch has ended and a second is now in
effect for the southern border, in WV, until 9pm.

A generally quiet overnight is then expected with the loss of
instability and the passage of the front.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Another shortwave rotating through the main northeast CONUS trough
will fire off a few showers and thunderstorms on Tuesday. Coverage
will be more sporadic with less upper support, and severe weather is
not expected as instability and shear will be more subdued.

Activity will end Tuesday evening as the shortwave departs. Surface
high pressure digging into the Great Lakes will then spread its
influence over our area, bringing dry and cooler weather through
Wednesday night. Low temperatures in the 40s will make a return
appearance.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry weather will continue through at least Thursday night as the high
remains in control. The next shortwave trough is then expected to
advance from the Upper Midwest, with shower and thunderstorm chances
returning late Friday and into Saturday as it approaches and crosses
the region. Low, shortwave-dependent shower chances will then
continue into Monday, with seasonable temperatures overall.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
General VFR for early portions of the forecast period. The exception
would be at MGW which will see the risk for a thunderstorm very early
in the forecast period. Expect IFR to MVFR fog to develop at most
ports later tonight, especially those which saw rain.

Fog will burn off quickly Tuesday morning, with return to VFR
expected at all ports. Wind gusts will pick up by late morning with
northwest winds of 15 to 25 mph anticipated.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday. VFR under high pressure is expected mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 4:23 PM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
423 PM EDT Mon Jun 14 2021

OHZ058-059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-
509>512-152030-
Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-
423 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-PAZ007>009-013>016-020-WVZ001-513-514-152030-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Hancock-Western Tucker-Eastern Tucker-
423 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 6:05 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
605 PM EDT Mon Jun 14 2021

OHZ069-WVZ004-012-021-509-142245-
Monroe-Marshall-Marion-Monongalia-Wetzel-
605 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN MONROE...WEST CENTRAL MONONGALIA...WETZEL...
MARSHALL AND NORTHWESTERN MARION COUNTIES...

At 604 PM EDT, a strong thunderstorm was located over New
Martinsville, moving southeast at 35 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Martinsville...               Mannington...
Pine Grove...                     Fairview...
Jacksonburg...                    Sardis...
Clarington...                     Smithfield...
Grangeville...                    Wileyville...
Proctor...                        Big Run...

LAT...LON 3943 8058 3945 8058 3944 8061 3947 8065
      3946 8067 3948 8067 3947 8071 3955 8078
      3956 8081 3956 8082 3960 8085 3958 8088
      3959 8091 3966 8098 3977 8087 3961 8020
      3945 8040 3947 8049 3943 8052
TIME...MOT...LOC 2204Z 295DEG 28KT 3965 8081
Local storm report, Jun 14, 6:07 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
607 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     NORVELT                 40.21N  79.50W
06/14/2021                   WESTMORELAND       PA   911 CALL CENTER

            WIDESPREAD REPORTS OF TREES AND POWER LINES DOWNED
            ACROSS MT. PLEASANT TWP AND DONEGAL TWP. MT. PLEASANT
            FIRE DEPT CALLING FOR ASSISTANCE FROM SURROUNDING FIRE
            DEPTS.

&&

EVENT NUMBER PBZ2101719

FLH
Local storm report, Jun 14, 6:08 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 SE BRINKERTON         40.21N  79.52W
06/14/2021                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN AROUND MOUNT PLEASANT TOWNSHIP

&&

CORRECTED EVENT TIME...COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER PBZ2101716

KRAMAR
Local storm report, Jun 14, 6:27 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ARMBRUST                40.22N  79.55W
06/14/2021                   WESTMORELAND       PA   PUBLIC

            TREE DOWN ON POWER LINES

&&

EVENT NUMBER PBZ2101720

RRR
Special weather statement, Jun 14, 6:33 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
633 PM EDT Mon Jun 14 2021

WVZ021-509-510-142300-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-
633 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTH CENTRAL MONONGALIA AND CENTRAL MARION
COUNTIES...

At 633 PM EDT, a strong thunderstorm was located over Barrackville,
or over Fairmont, moving southeast at 35 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Fairmont...                       Pleasant Valley...
Winfield...                       Barrackville...
Monongah...                       Rivesville...
Grant Town...                     Farmington...
Baxter...                         Rachel...
Bentons Ferry...                  Colfax...

This includes Interstate 79 in West Virginia between mile markers 132
and 144.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3941 8011 3940 8012 3940 8016 3952 8032
      3961 8021 3947 7990 3945 7993 3945 7994
      3942 8001 3940 8003 3939 8009
TIME...MOT...LOC 2233Z 297DEG 28KT 3950 8016
Local storm report, Jun 14, 6:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             MORGANTOWN              39.64N  79.95W
06/14/2021  M1.00 INCH       MONONGALIA         WV   TRAINED SPOTTER

&&

EVENT NUMBER PBZ2101721

RRR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:54 PM EDTSpecial Weather StatementPBZHancock36 min
Jun 14, 2:54 PM EDTSpecial Weather StatementPBZBrooke36 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock29 min
Jun 14, 5:18 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston27 min
Jun 14, 5:40 PM EDTSpecial Weather StatementPBZMarshall50 min
Jun 14, 5:41 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston31 min
Jun 14, 5:45 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel30 min
Jun 14, 5:47 PM EDTSevere Thunderstorm WarningPBZMarshall, Wetzel16 min
Jun 14, 6:02 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia28 min
Jun 14, 6:05 PM EDTSpecial Weather StatementPBZWetzel40 min
Jun 14, 6:16 PM EDTSevere Thunderstorm WarningPBZWetzel29 min
Jun 14, 6:20 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia111 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston33 min
Jun 14, 6:33 PM EDTSpecial Weather StatementPBZMarion27 min
Jun 14, 6:39 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel22 min
Jun 14, 7:00 PM EDTFlash Flood WarningPBZMarion72 min
Jun 14, 7:27 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker33 min
Jun 14, 7:58 PM EDTSevere Thunderstorm WarningPBZTucker32 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.